Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Mar 5, 2022, 6:40 PM CST for Mahaska County, Wapello County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2022, 6:40 PM CST (00:40 UTC)
- Expired
- Mar 5, 2022, 7:15 PM CST
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Mahaska County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 2:04 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
666
WFUS53 KDMX 060040
TORDMX
IAC123-179-060115-
/O.NEW.KDMX.TO.W.0017.220306T0040Z-220306T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
640 PM CST Sat Mar 5 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northern Wapello County in southeastern Iowa...
Southeastern Mahaska County in south central Iowa...
* Until 715 PM CST.
* At 640 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Ottumwa Industrial Airport, or 8
miles west of Ottumwa, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ottumwa and Ottumwa Industrial Airport around 650 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4113 9218 4100 9262 4106 9263 4123 9241
4116 9241 4116 9218
TIME...MOT...LOC 0040Z 236DEG 41KT 4104 9258
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Martin3 follow-up statements
898
WWUS53 KDMX 060050
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
650 PM CST Sat Mar 5 2022
IAC123-060059-
/O.CAN.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Mahaska IA-
650 PM CST Sat Mar 5 2022
...THE TORNADO WARNING FOR SOUTHEASTERN MAHASKA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for southeastern
Iowa.
LAT...LON 4104 9248 4111 9251 4116 9241 4116 9218
4113 9218
TIME...MOT...LOC 0049Z 236DEG 41KT 4110 9246
$$
IAC179-060115-
/O.CON.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Wapello IA-
650 PM CST Sat Mar 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR
NORTHEASTERN WAPELLO COUNTY...
At 649 PM CST, a severe thunderstorm capable of producing a tornado
was located near Ottumwa Industrial Airport, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wapello County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4104 9248 4111 9251 4116 9241 4116 9218
4113 9218
TIME...MOT...LOC 0049Z 236DEG 41KT 4110 9246
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Martin904
WWUS53 KDMX 060059 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
659 PM CST Sat Mar 5 2022
IAC179-060115-
/O.CON.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Wapello IA-
659 PM CST Sat Mar 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR
NORTHEASTERN WAPELLO COUNTY...
At 659 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hedrick, or 11 miles northeast of Ottumwa, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wapello County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4109 9237 4112 9241 4116 9241 4116 9218
4113 9218
TIME...MOT...LOC 0059Z 236DEG 41KT 4117 9233
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Martin383
WWUS53 KDMX 060105
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
705 PM CST Sat Mar 5 2022
IAC179-060115-
/O.EXP.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Wapello IA-
705 PM CST Sat Mar 5 2022
...THE TORNADO WARNING FOR NORTHEASTERN WAPELLO COUNTY WILL EXPIRE AT
715 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM CST for southeastern
Iowa.
LAT...LON 4109 9237 4112 9241 4116 9241 4116 9218
4113 9218
TIME...MOT...LOC 0105Z 236DEG 41KT 4120 9227
$$
MartinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 5:25 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 5, 5:25 PM CST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 525 PM CST Sat Mar 5 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 248 PM CST Sat Mar 5 2022 Key Messages: - Severe weather possible through this evening, then windy at times tonight. - Light snow Sunday night into Monday morning, mainly southeast. - Potential widespread snowfall around Thursday. An active early spring weather pattern is underway. A large 500 mb trough stretches from the plains of central Canada southwestward down the Rockies and into the Las Vegas region. A strong leading impulse that ejected out of the trough has closed off as its moving near the Nebraska/South Dakota border this afternoon. At the surface a cyclone has rapidly developed on the leading flank of the 500 mb trough and is rocketing northeastward from northeastern Kansas into Iowa, producing several waves of thunderstorms with a potential for severe weather and tornadoes from southwestern into central and south central Iowa in the next several hours. The surface low and its trailing cold front and attendant storms should sweep out of our service area later in the evening, likely exiting our east around 02Z or so, after which strong northwest winds will spread across the region, pumping in colder air with some light wraparound precipitation in the form of a wintry mix briefly affecting our northwestern and northern counties tonight, but with little accumulation. Ongoing wind advisory looks solid, but did push back the start time a couple hours due to a bit slower evolution of the system than previously forecast. Sunday will be cool but quiet in Iowa, but by late in the day the bulk of the vorticity associated with the southern extent of the 500 mb trough will have moved from the southwestern U.S. up into the High Plains, and will subsequently scrape across Iowa and Missouri later Sunday night into Monday morning. As it does so, it will spread light precipitation across much of the state, but mainly the southeast two thirds or so. Forecast soundings show snow much more persistently today, as opposed to previous runs indicating more potential for freezing rain at times, and have trended the forecast to all snow for the event. Even so, accumulations are expected to remain light, around an inch or two in our southeast. The impacts should be minor, but if the snow lingers into the Monday morning commute it may result in some slick roads. From midday Monday through Tuesday night a respite is in store, with benign and dry weather and temperatures rebounding into the 40s on Tuesday afternoon. By Wednesday however, a large 500 mb gyre will be set up over Hudson Bay, with a broad trough swinging around its southwest flank into the northern U.S. Rockies. As this rotates eastward it will affect our region later in the week, with long range models painting a swath of accumulating snowfall right across Iowa between Wednesday night and Thursday night. Forecast temperatures and soundings indicate snow as the most likely precipitation type, but there may be an opportunity for a rain mix in southern Iowa if temperatures warm enough on Thursday. Will refine the forecast for this system in the coming days. Regardless, the passage of the aforementioned trough and subsequent northwesterly steering flow will send temperatures plummeting by the end of the week, with Friday afternoon highs likely only in the 20s to perhaps lower 30s - well below seasonal normals. Winter is not done yet folks. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 524 PM CST Sat Mar 5 2022 Thunderstorms will affect the terminals at times over the next couple of hours before clearing out. IFR or lower conditions are expected in and near storms, most likely at DSM before 01Z and ALO and OTM through about 02Z. Otherwise, low ceilings and fog are producing LIFR/VLIFR conditions at FOD and MCW and this may persist for several hours this evening before the clouds and fog lift out. Strong and gusty WNW winds will then surge in, resulting in 20 KT crosswinds at times on some runways overnight. On Sunday clouds will clear out and winds will gradually diminish. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM CST Sunday for IAZ034>039-044>050- 057>062-070>075-081>086-092>097. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Mar 5, 12:25 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1225 PM CST Sat Mar 5 2022 IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-061830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass- 1225 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk for severe weather later this afternoon into early this evening. Damaging wind gusts, tornadoes, and hail will be possible during this timeframe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rainfall from the Saturday storms will runoff into area rivers and cause within bank rises. Where river ice remains, particularly over northern Iowa, it is possible ice jams could develop and cause localized flooding Sunday or early next week. A wintry mix and snow is possible Sunday night into Monday. At least minor snow accumulations are possible with the highest confidence in accumulations over southeastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ059>062-071>075-081>086-092>097-061830- Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 1225 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an enhanced risk for severe weather later this afternoon into early this evening. Damaging wind gusts, tornadoes, and hail will be possible during this timeframe. A Wind Advisory is in effect for central and southern Iowa tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rainfall from the Saturday storms will runoff into area rivers and cause within bank rises. Where river ice remains, particularly over northern Iowa, it is possible ice jams could develop and cause localized flooding Sunday or early next week. A wintry mix and snow is possible Sunday night into Monday. At least minor snow accumulations are possible with the highest confidence in accumulations over southeastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening.
In the hours before
Local storm report, Mar 5, 6:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TORNADO KELLOGG 41.72N 92.91W
03/05/2022 JASPER IA AMATEUR RADIO
TORNADO REPORTED ON THE GROUND NORTHEAST OF
KELLOGG VIA NWSCHAT.
&&
AVLocal storm report, Mar 5, 6:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 4 WSW LAMBS GROVE 41.68N 93.15W
03/05/2022 JASPER IA PUBLIC
TORNADO DAMAGE VIA SPOTTER NETWORK - 18
WHEELER OVERTURNED (SN#52273).
&&
AVLocal storm report, Mar 5, 6:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TORNADO 1 ESE PLEASANT HILL 41.58N 93.50W
03/05/2022 POLK IA EMERGENCY MNGR
EMERGENCY MANAGER REPORT OF MULTIPLE HOUSES
IN AREA LEVELED VIA NWSCHAT.
&&
AVLocal storm report, Mar 5, 6:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 3 ESE CHARITON 41.00N 93.26W
03/05/2022 LUCAS IA TRAINED SPOTTER
TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
- SIGNIFICANT STRUCTURE DAMAGE FROM EARLIER
TORNADO. LOTS OF BUILDINGS AND SOME HOMES
DAMAGE. GAS LEAKING. MAJOR TREE DAMAGE
(SN#52274).
&&
AVLocal storm report, Mar 5, 6:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 SSW WAUKEE 41.57N 93.88W
03/05/2022 E0.25 INCH DALLAS IA TRAINED SPOTTER
SPOTTER REPORT OF PEA SIZED HAIL SSW OF
WAUKEE.
&&
AVLocal storm report, Mar 5, 6:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO ALLERTON 40.71N 93.37W
03/05/2022 WAYNE IA TRAINED SPOTTER
DESTROYED TRAILER HOME, HEAVILY DAMAGED
RESIDENCY ON THE SOUTH SIDE OF TOWN. TREES
DOWN. SPOTTER ID: WN400.
&&
AJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:03 PM CST | Tornado Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 57 min |
| Mar 5, 6:11 PM CST | Tornado Warning | DMX | Mahaska, Marion, Monroe | 19 min |
| Mar 5, 6:15 PM CST | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 30 min |
| Mar 6, 2:46 PM CST | Winter Weather Advisory | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Cass and 24 more | 17 hr |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.